Alert archive / Washington / High Wind Warnings in 2018

High Wind Warning 7, NWS Portland, OR

April 7, 2018

NWS Portland, OR issued this high wind warning at Apr 7, 2018, 8:11 AM PDT. It took effect at Apr 7, 2018, 1:00 PM PDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2018, 8:11 AM PDT (15:11 UTC)
In effect from
Apr 7, 2018, 1:00 PM PDT
Expired
Apr 8, 2018, 3:14 AM PDT
In force
14 hr
Issued by
NWS Portland, OR

The text

As transmitted.

937 
WWUS76 KPQR 071511
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
811 AM PDT Sat Apr 7 2018

.The strongest winds have been delayed a bit. An occluded front 
moved through earlier this morning with a modest burst of wind, 
but stronger winds are expected with the bent back occlusion 
associated with the low center expected to begin moving onshore 
this afternoon and moving through the forecast area tonight and 
early Sunday.

ORZ005>008-010-012-WAZ022-039-040-080500-
/O.CAN.KPQR.HW.W.0006.000000T0000Z-180408T0300Z/
/O.NEW.KPQR.HW.W.0007.180407T2000Z-180408T1800Z/
Lower Columbia-Greater Portland Metro Area-
Central Willamette Valley-South Willamette Valley-
Northern Oregon Cascade Foothills-
Cascade Foothills in Lane County-I-5 Corridor in Cowlitz County-
Greater Vancouver Area-South Washington Cascade Foothills-
Including the cities of St. Helens, Clatskanie, Hillsboro, 
Portland, Wilsonville, Oregon City, Gresham, Troutdale, Salem, 
McMinnville, Woodburn, Stayton, Dallas, Eugene, Springfield, 
Corvallis, Albany, Lebanon, Sandy, Estacada, 
Silver Falls State Park, Sweet Home, Vida, Jasper, Lowell, 
Cottage Grove, Longview, Kelso, Castle Rock, Vancouver, 
Battle Ground, Ridgefield, Washougal, Yacolt, Amboy, Toutle, 
Ariel, Lake Merwin, Yale Lake, and Cougar
811 AM PDT Sat Apr 7 2018

...HIGH WIND WARNING NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 11
AM PDT SUNDAY...

The National Weather Service in Portland has issued a High Wind
Warning, which is now in effect from 1 PM this afternoon to 11 AM
PDT Sunday.

* WINDS...Winds becoming south 15 to 25 mph with gusts 30 to 40
  mph this afternoon, then 20 to 30 mph with gusts 40 to 50 mph
  tonight and early Sunday, with a few isolated gusts to 55 mph
  possible.

* TIMING...Winds ramping up this afternoon and continuing through
  Sunday morning. The strongest winds are expected tonight and
  early Sunday.

* IMPACTS...The winds are expected to be strong enough to cause
  some limbs to fall and possibly to topple a few trees, causing
  power outages are possible. Travel may be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means hazardous weather conditions of strong
and damaging winds are imminent or highly likely in the warning
area.

&&

$$

ORZ001>004-WAZ020-021-080500-
/O.EXT.KPQR.HW.W.0006.000000T0000Z-180408T1700Z/
North Oregon Coast-Central Oregon Coast-
Coast Range of Northwest Oregon-
Central Coast Range of Western Oregon-Willapa Hills-
South Washington Coast-
Including the cities of Astoria, Cannon Beach, Tillamook, 
Netarts, Pacific City, Lincoln City, Newport, Cape Foulweather, 
Yachats, Florence, Vernonia, Jewell, Sunset Summit, Lees Camp, 
Trask, Grande Ronde, Burnt Woods, Tidewater, Swisshome, Veneta, 
Willapa, Frances, Elk Mountain, Ryderwood, Raymond, Long Beach, 
Ocean Park, Naselle, Cathlamet, and Cape Disappointment
811 AM PDT Sat Apr 7 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 10 AM PDT SUNDAY...

* COASTAL WINDS...Beaches and headlands...South 30 to 40 mph with
  gusts 60 to 70 mph, strongest this afternoon and tonight.
  Coastal communities...south 25 to 35 mph with gusts 50 to 60
  mph, strongest this afternoon and tonight.

* COAST RANGE WINDS...South 30 to 40 mph. Gusts 60 mph. Winds
  strongest on exposed ridges and west slopes.

* TIMING...Through Sunday morning. The strongest gusts will occur
  this afternoon and tonight.

* IMPACTS...These winds will be strong enough to cause tree limbs
  to fall and possibly topple trees and power lines. Power 
  outages are possible. Travel will be difficult, especially for 
  high profile vehicles and while crossing coastal bridges.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means hazardous weather conditions of strong
and damaging winds are imminent or highly likely in the warning
area.

&&

$$

For additional weather information visit our web site at
www.weather.gov/portland
2 follow-up statements
534 
WWUS76 KPQR 072034
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
134 PM PDT Sat Apr 7 2018

.The strongest winds have been delayed a bit. An occluded front
moved through earlier this morning with a modest burst of wind,
but stronger winds are expected with the bent back occlusion
associated with the low center expected to begin moving onshore
this afternoon and moving through the forecast area tonight and
early Sunday.

ORZ001>004-WAZ020-021-081200-
/O.CON.KPQR.HW.W.0006.000000T0000Z-180408T1700Z/
North Oregon Coast-Central Oregon Coast-
Coast Range of Northwest Oregon-
Central Coast Range of Western Oregon-Willapa Hills-
South Washington Coast-
Including the cities of Astoria, Cannon Beach, Tillamook, 
Netarts, Pacific City, Lincoln City, Newport, Cape Foulweather, 
Yachats, Florence, Vernonia, Jewell, Sunset Summit, Lees Camp, 
Trask, Grande Ronde, Burnt Woods, Tidewater, Swisshome, Veneta, 
Willapa, Frances, Elk Mountain, Ryderwood, Raymond, Long Beach, 
Ocean Park, Naselle, Cathlamet, and Cape Disappointment
134 PM PDT Sat Apr 7 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM PDT SUNDAY...

* COASTAL WINDS...Beaches and headlands...South 30 to 40 mph with
  gusts 60 to 70 mph. Coastal communities...south 25 to 35 mph
  with gusts 50 to 60 mph.

* COAST RANGE WINDS...South 30 to 40 mph. Gusts 60 mph. Winds 
  strongest on exposed ridges and west slopes.

* TIMING...Through Sunday morning. The strongest gusts will 
  occur this afternoon and tonight.

* IMPACTS...These winds will be strong enough to cause tree 
  limbs to fall and possibly topple trees and power lines. Power 
  outages are possible. Travel will be difficult, especially for 
  high profile vehicles and while crossing coastal bridges.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means hazardous weather conditions of strong
and damaging winds are imminent or highly likely in the warning
area.

&&

$$

ORZ005>008-010-012-WAZ022-039-040-081200-
/O.CON.KPQR.HW.W.0007.000000T0000Z-180408T1800Z/
Lower Columbia-Greater Portland Metro Area-
Central Willamette Valley-South Willamette Valley-
Northern Oregon Cascade Foothills-
Cascade Foothills in Lane County-I-5 Corridor in Cowlitz County-
Greater Vancouver Area-South Washington Cascade Foothills-
Including the cities of St. Helens, Clatskanie, Hillsboro, 
Portland, Wilsonville, Oregon City, Gresham, Troutdale, Salem, 
McMinnville, Woodburn, Stayton, Dallas, Eugene, Springfield, 
Corvallis, Albany, Lebanon, Sandy, Estacada, 
Silver Falls State Park, Sweet Home, Vida, Jasper, Lowell, 
Cottage Grove, Longview, Kelso, Castle Rock, Vancouver, 
Battle Ground, Ridgefield, Washougal, Yacolt, Amboy, Toutle, 
Ariel, Lake Merwin, Yale Lake, and Cougar
134 PM PDT Sat Apr 7 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM PDT SUNDAY...

* WINDS...South winds 20 to 30 mph with gusts 40 to 50 mph through
  tonight and early Sunday, with a few isolated gusts to 55 mph 
  possible.

* TIMING...Through Sunday morning.

* IMPACTS...The winds are expected to be strong enough to cause 
  some limbs to fall and possibly to topple a few trees, causing 
  power outages are possible. Travel may be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means hazardous weather conditions of strong
and damaging winds are imminent or highly likely in the warning
area.

&&

$$

For additional weather information visit our web site at
www.weather.gov/portland
511 
WWUS76 KPQR 081014
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
314 AM PDT Sun Apr 8 2018


ORZ005>008-010-012-WAZ022-039-040-081115-
/O.CAN.KPQR.HW.W.0007.000000T0000Z-180408T1800Z/
Lower Columbia-Greater Portland Metro Area-
Central Willamette Valley-South Willamette Valley-
Northern Oregon Cascade Foothills-
Cascade Foothills in Lane County-I-5 Corridor in Cowlitz County-
Greater Vancouver Area-South Washington Cascade Foothills-
314 AM PDT Sun Apr 8 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Portland has cancelled the High
Wind Warning. 

Strong winds are no longer expected, however south winds will be 
gusty though the morning but below warning criteria. Winds will 
ease through the afternoon.

$$

ORZ001>004-WAZ020-021-081115-
/O.CAN.KPQR.HW.W.0006.000000T0000Z-180408T1700Z/
North Oregon Coast-Central Oregon Coast-
Coast Range of Northwest Oregon-
Central Coast Range of Western Oregon-Willapa Hills-
South Washington Coast-
314 AM PDT Sun Apr 8 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Portland has cancelled the High
Wind Warning.

Gusty south winds will continue this morning but remain below high
wind criteria.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this high wind warning went out at Apr 7, 3:36 AM PDT, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 7, 3:36 AM PDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Portland OR
336 AM PDT Sat Apr 7 2018

.SYNOPSIS...A strong spring storm lifts north offshore and will
bring strong gusty winds, rain, and the potential for thunderstorms.
Some showers linger into Sunday, but a break in the rain is expected
Monday into early Tuesday as higher pressure briefly returns to the
region. Another front brings rain and breezy conditions again
Tuesday and Wednesday.

&&

.SHORT TERM...Tonight through Monday...An impressive satellite
presentation of a spring storm over the NE Pacific. A 970 mb low at
its mature stage with a occluded front extending to the south WA
coast. Southeast winds have veered to south at the coast and are
increasing. Unfortunately buoy reports are coming in intermittently.
Since the low is at the mature stage, it will fill/weaken as it
tracks toward Vancouver Island B.C. today.  But there is still a
strong pressure gradient between the low and western
Oregon/Washington. So still expecting strong winds at the coast.
Latest models indicating peak gusts for beaches and headlands will be
a touch lower, 70 vs. 75 mph. Peak gusts inland will likely be about
5 mph lower as well.  Peak winds will be mid morning through the
afternoon at the coast and coastal mountains.  Strongest and most
impactful winds for the interior will most likely be from midday
through late afternoon during the time the boundary layer is deepest
to tap into the stronger winds from above.  Winds will ease this
evening but it will continue to be windy through the night and early
Sunday morning.  High wind warnings continue with slight changes to
wind speeds and end the interior warning by 3 hours.

The occluded front will move through this morning with showers
continuing through Sunday.  Post-frontal orographics will largely
influence the precipitation pattern.  Winds 850 mb and below will
remain fairly strong overnight so highest precipitation amounts will
favor the coastal mountains and Cascades. Snow levels will be around
4000 ft this afternoon and tonight.  The model QPF is impressive,
and makes sense given the strong orographic flow. Expect 1 to 2 feet
of snow during this time, with the highest amounts around 5000 feet
and above. The Lane County Cascades will likely be a bit lower.

QPF amounts will be decent with the front late tonight and Saturday
morning, but moving fast enough to prevent any significant concerns
for flooding. Rivers will see sharp rises, but should remain well
below flood stages.

Convective parameters still look rather marginal, some instability
will be present this afternoon. But looks like the threat for
thunderstorms are over for the coastal waters with the passage of the
occluded front.

Showers will continue into Sunday, especially in the higher terrain,
and will gradually diminish from south to north through the evening.
In contrast to the wet and windy weather of the weekend, Monday is
taking shape to be a rather sunny and pleasant day as a transient
ridge of high pressure moves across the Pacific Northwest. Expect
clearing skies (after some possible morning fog) and temperatures
into the mid 60s.	/mh

.LONG TERM...Monday night through Friday. The pleasant Monday weather
will be short-lived, however, as the next pair of fronts will quickly
be approaching the region. Expect increasing clouds Monday night and
the next round of steady rain to reach the coast by early Tuesday.
The next front follows right behind, and while there are some slight
timing differences among the possible model solutions, it is clear
that it will be wet and perhaps breezy at times (especially along the
coast) through much of next week. Expect temperatures gradually
trending below seasonal normals for the second half of the week with
snow levels lowering again below the Cascade passes late Wednesday
through Friday. 					    Cullen

&&

.AVIATION...A strong low pressure offshore will bring an
increasingly unstable airmass and windy conditions to the region
today. This will result in the current mix of MVFR and IFR
conditions improving to mainly VFR conditions with only temporary
bouts of MVFR conditions between ~12-21z Saturday. More
persistent showers thereafter may result in MVFR conditions
becoming more prevalent again. However, gusty south winds of 30
to 40 kt for interior taf sites may make it difficult for these
lower flight conditions to be persistent.

KPDX AND APPROACHES...An increasingly unstable airmass should
lead to MVFR conditions improving to predominantly VFR conditions
with only an occasional and temporary MVFR condition through ~21z
Saturday. More persistent showers may result in MVFR conditions
becoming more prevalent thereafter, but confidence is low.
Southerly wind gusts of 35 to 40 kt appear possible between
17-22z Saturday with the threat of gusts of 30 to 35 kt possible
through ~03-06z Sunday. /Neuman

&&

.MARINE...An ~970mb surface low pressure currently just outside
of 130W will gradually weaken as it moves east-northeastward
towards southern half of Vancouver Island today and tonight.
Expect solid Gale Force to low end Storm Force wind gusts of 45
to 50 kt across the waters today. As the low pressure shifts
closer to the region, but in a weakened state, winds will turn
more westerly and remain within Gale Force criteria of 35 to 40
kt later tonight through Sunday morning. Winds look to drop below
Small Craft Advisory criteria of 20 to 25 kt late Sunday
afternoon and evening across the waters.

All the wind across the waters today will result in seas
climbing rapidly this morning through early this afternoon with
seas likely topping 20 ft by mid afternoon or so. Latest model
guidance suggests seas will peak near 25 ft, but would not be
surprised to see the peak plus or minus 3 ft from that value
given the inherent uncertainty of the pattern. Seas look to
remain above 20 ft through approximately midday Sunday before
falling into the mid to upper teens Sunday afternoon and evening.

Surface high pressure will shift over the waters late Sunday and
Monday, which will bring much quieter weather to the waters and
allow seas to subside well below 10 ft. However, the break in the
weather will be short lived as the next front will push into the
region Monday night and Tuesday with another front arriving
Tuesday night or Wednesday. Each of these quick moving storm
systems appear capable of producing Gale Force wind gusts of 35
to 40 kt and should be strong enough to allow seas to climb back
into the teens. Active weather looks to continue into the second
half of next week, but overall the pattern looks to produce weaker
storm systems more typical of April across the waters. /Neuman

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning from 4 PM this afternoon to 6 PM PDT
     Sunday for Northern Oregon Cascades.

     High Wind Warning from 8 AM this morning to 8 PM PDT this
     evening for Cascade Foothills in Lane County-Central
     Willamette Valley-Greater Portland Metro Area-Lower
     Columbia-Northern Oregon Cascade Foothills-South
     Willamette Valley.

     Winter Weather Advisory from 4 PM this afternoon to 10 AM PDT
     Sunday for Cascades in Lane County.

     High Wind Warning until 8 PM PDT this evening for Central Coast
     Range of Western Oregon-Central Oregon Coast-Coast Range
     of Northwest Oregon-North Oregon Coast.

     High Surf Advisory from 4 PM this afternoon to 1 PM PDT Sunday
     for Central Oregon Coast-North Oregon Coast.

WA...Winter Storm Warning from 4 PM this afternoon to 6 PM PDT
     Sunday for South Washington Cascades.

     High Wind Warning from 8 AM this morning to 8 PM PDT this
     evening for Greater Vancouver Area-I-5 Corridor in Cowlitz
     County-South Washington Cascade Foothills.

     High Wind Warning until 8 PM PDT this evening for South
     Washington Coast-Willapa Hills.

     High Surf Advisory from 4 PM this afternoon to 1 PM PDT Sunday
     for South Washington Coast.

PZ...Storm Warning until 6 PM PDT this evening for Coastal Waters
     from Cape Shoalwater WA to Florence OR out 60 NM.

     Gale Warning until 5 AM PDT early this morning for Coastal
     Waters from Cape Shoalwater WA to Florence OR out 60 NM.

     Small Craft Advisory for Rough Columbia River Bar until 1 PM
     PDT Sunday.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the CWA or forecast area.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:05 PM PDTWinter Storm WarningPQR41 hr
Apr 7, 8:29 AM PDTSpecial Weather StatementPQRLinn46 min
Apr 7, 10:24 AM PDTSpecial Weather StatementPQRClatsop51 min

Nearby

High Wind Warnings in Washington, 2018High Wind Warnings in Oregon, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.